Rod Sims is not mad, just "disappointed".
A year after slugging Nurofen with a A$6 million ($6.5m) fine for misleading claims about targeted pain relief, the head of the Australian Competition and Consumer Commission is taking aim at the makers of Voltaren for exactly the same issue.
The ACCC has instituted proceedings in the Federal Court against GlaxoSmithKline and Novartis, alleging the drugmakers misled consumers in the marketing of Voltaren Emulgel and Osteo Gel pain relief products.
Osteo Gel is marketed as being formulated for treating osteoarthritis conditions — but as in the Nurofen case, both products contain the same active ingredient, diclofenac diethylammonium gel 11.6mg/g.
While the recommended retail price of Osteo Gel 150 is A$3 more expensive than Emulgel 150g at A$28.99 compared with A$25.99, the ACCC said the former was found in-store at a mark-up of up to A$7.50, or 33 per cent.
"We're so disappointed that having taken the Nurofen case, with all of the publicity around it, that we find this sort of behaviour still continuing," Sims said.
Sims said if the ACCC won the case, the watchdog would be seeking an even higher penalty than against Nurofen. "If we're successful, we'd be looking at trying to get an even stronger deterrence message out there" he said.
"[The behaviour] continued on after the Nurofen judgment so I think the message needs to be given even more strongly."
Sims said the ACCC was also concerned that the products were targeted at older consumers. "We're always concerned with conduct that affects consumers who could be seen as slightly more vulnerable," he said.
"What was happening here is that they were saying you've got a product that is specifically formulated for treating osteoarthritis, particularly in the knees and fingers, and indeed saying that also it's more effective than Emulgel.
"Our concerns were not only that consumers were paying more for Osteo Gel, but they could actually buy both products and have them in their medical cabinet, thinking they treat different things."
GSK acquired the Voltaren brand from Novartis in 2016 but the products have been sold since 2010. In March this year, GSK amended the Osteo Gel packaging to include the statement, "Same effective formula as Voltaren Emulgel", but the ACCC alleges the amended packaging is also likely to be misleading.
GSK and Novartis have been contacted for comment.